Metoclopramide-induced supersensitivity psychosis

Mong Liang Lu, Jan Jhy Pan, Hui Wen Teng, Kuan Pin Su, Winston W. Shen, Lydia Gonzàlez, Denyse Demers

Research output: Contribution to journalArticle

29 Citations (Scopus)

Abstract

OBJECTIVE: To report 2 cases of metoclopramide-induced supersensitivity psychosis. CASE SUMMARIES: A 74-year-old Taiwanese man was treated with metoclopramide 5 mg 4 times daily for 6 months. A second patient, a 65-year-old Taiwanese man, was treated with metoclopramide 5 mg 4 times daily for 3 months. After discontinuation of metoclopramide, both patients developed hallucinatory experiences and delusions. DISCUSSION: This is the first report of metoclopramide-induced supersensitivity psychosis. Chronic administration of a dopamine antagonist (e.g., metoclopramide) might induce dopamine receptor supersensitivity. It is hypothesized that exacerbation or occurrence of psychotic symptoms following neuroleptic withdrawal results from mesolimbic dopamine supersensitivity. CONCLUSIONS: The complications of long-term metoclopramide therapy should be seriously considered when the treatment regimens are being planned. Clinicians should attempt to treat patients with the lowest effective dosage of medication for the briefest therapeutic period to minimize the risks of adverse reactions.

Original languageEnglish
Pages (from-to)1387-1390
Number of pages4
JournalAnnals of Pharmacotherapy
Volume36
Issue number9
Publication statusPublished - Sep 2002

Fingerprint

Metoclopramide
Psychotic Disorders
Delusions
Dopamine Antagonists
Dopamine Receptors
Antipsychotic Agents
Dopamine
Therapeutics

Keywords

  • Metoclopramide
  • Supersensitivity psychosis

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Lu, M. L., Pan, J. J., Teng, H. W., Su, K. P., Shen, W. W., Gonzàlez, L., & Demers, D. (2002). Metoclopramide-induced supersensitivity psychosis. Annals of Pharmacotherapy, 36(9), 1387-1390.

Metoclopramide-induced supersensitivity psychosis. / Lu, Mong Liang; Pan, Jan Jhy; Teng, Hui Wen; Su, Kuan Pin; Shen, Winston W.; Gonzàlez, Lydia; Demers, Denyse.

In: Annals of Pharmacotherapy, Vol. 36, No. 9, 09.2002, p. 1387-1390.

Research output: Contribution to journalArticle

Lu, ML, Pan, JJ, Teng, HW, Su, KP, Shen, WW, Gonzàlez, L & Demers, D 2002, 'Metoclopramide-induced supersensitivity psychosis', Annals of Pharmacotherapy, vol. 36, no. 9, pp. 1387-1390.
Lu ML, Pan JJ, Teng HW, Su KP, Shen WW, Gonzàlez L et al. Metoclopramide-induced supersensitivity psychosis. Annals of Pharmacotherapy. 2002 Sep;36(9):1387-1390.
Lu, Mong Liang ; Pan, Jan Jhy ; Teng, Hui Wen ; Su, Kuan Pin ; Shen, Winston W. ; Gonzàlez, Lydia ; Demers, Denyse. / Metoclopramide-induced supersensitivity psychosis. In: Annals of Pharmacotherapy. 2002 ; Vol. 36, No. 9. pp. 1387-1390.
@article{38acace7373a495e878601ccb089aef9,
title = "Metoclopramide-induced supersensitivity psychosis",
abstract = "OBJECTIVE: To report 2 cases of metoclopramide-induced supersensitivity psychosis. CASE SUMMARIES: A 74-year-old Taiwanese man was treated with metoclopramide 5 mg 4 times daily for 6 months. A second patient, a 65-year-old Taiwanese man, was treated with metoclopramide 5 mg 4 times daily for 3 months. After discontinuation of metoclopramide, both patients developed hallucinatory experiences and delusions. DISCUSSION: This is the first report of metoclopramide-induced supersensitivity psychosis. Chronic administration of a dopamine antagonist (e.g., metoclopramide) might induce dopamine receptor supersensitivity. It is hypothesized that exacerbation or occurrence of psychotic symptoms following neuroleptic withdrawal results from mesolimbic dopamine supersensitivity. CONCLUSIONS: The complications of long-term metoclopramide therapy should be seriously considered when the treatment regimens are being planned. Clinicians should attempt to treat patients with the lowest effective dosage of medication for the briefest therapeutic period to minimize the risks of adverse reactions.",
keywords = "Metoclopramide, Supersensitivity psychosis",
author = "Lu, {Mong Liang} and Pan, {Jan Jhy} and Teng, {Hui Wen} and Su, {Kuan Pin} and Shen, {Winston W.} and Lydia Gonz{\`a}lez and Denyse Demers",
year = "2002",
month = "9",
language = "English",
volume = "36",
pages = "1387--1390",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "9",

}

TY - JOUR

T1 - Metoclopramide-induced supersensitivity psychosis

AU - Lu, Mong Liang

AU - Pan, Jan Jhy

AU - Teng, Hui Wen

AU - Su, Kuan Pin

AU - Shen, Winston W.

AU - Gonzàlez, Lydia

AU - Demers, Denyse

PY - 2002/9

Y1 - 2002/9

N2 - OBJECTIVE: To report 2 cases of metoclopramide-induced supersensitivity psychosis. CASE SUMMARIES: A 74-year-old Taiwanese man was treated with metoclopramide 5 mg 4 times daily for 6 months. A second patient, a 65-year-old Taiwanese man, was treated with metoclopramide 5 mg 4 times daily for 3 months. After discontinuation of metoclopramide, both patients developed hallucinatory experiences and delusions. DISCUSSION: This is the first report of metoclopramide-induced supersensitivity psychosis. Chronic administration of a dopamine antagonist (e.g., metoclopramide) might induce dopamine receptor supersensitivity. It is hypothesized that exacerbation or occurrence of psychotic symptoms following neuroleptic withdrawal results from mesolimbic dopamine supersensitivity. CONCLUSIONS: The complications of long-term metoclopramide therapy should be seriously considered when the treatment regimens are being planned. Clinicians should attempt to treat patients with the lowest effective dosage of medication for the briefest therapeutic period to minimize the risks of adverse reactions.

AB - OBJECTIVE: To report 2 cases of metoclopramide-induced supersensitivity psychosis. CASE SUMMARIES: A 74-year-old Taiwanese man was treated with metoclopramide 5 mg 4 times daily for 6 months. A second patient, a 65-year-old Taiwanese man, was treated with metoclopramide 5 mg 4 times daily for 3 months. After discontinuation of metoclopramide, both patients developed hallucinatory experiences and delusions. DISCUSSION: This is the first report of metoclopramide-induced supersensitivity psychosis. Chronic administration of a dopamine antagonist (e.g., metoclopramide) might induce dopamine receptor supersensitivity. It is hypothesized that exacerbation or occurrence of psychotic symptoms following neuroleptic withdrawal results from mesolimbic dopamine supersensitivity. CONCLUSIONS: The complications of long-term metoclopramide therapy should be seriously considered when the treatment regimens are being planned. Clinicians should attempt to treat patients with the lowest effective dosage of medication for the briefest therapeutic period to minimize the risks of adverse reactions.

KW - Metoclopramide

KW - Supersensitivity psychosis

UR - http://www.scopus.com/inward/record.url?scp=0036707917&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036707917&partnerID=8YFLogxK

M3 - Article

VL - 36

SP - 1387

EP - 1390

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 9

ER -